Hair Loss/hair loss


QUESTION: I am  48 yrs old, and post menopausal. I was on bioidentical HRT for 2 mths which included testosterone(for low libido). 2 weeks after discontinuing,I experienced severe hair loss.I have never been on BCP and have never had a problem with my hair; always thick and healthy. My estridiol levels were 30 when I started and are now well below 6. Testosterone level ~11 now, the same as before starting. The hair loss was severe for the first 2 years and`has slowed but continues to fall!  It has been 3 years! Do you think it was due to the testosterone exposure? If so , why does it continue to fall? Can it be reversed with estrogen replacement? My ferretin level was 60 when I started, dropped to 40, then after supplementation is ~ 100.

Thanks for your help!

ANSWER: I have been seeing many women who are getting HRT with added testosterone to make them feel better- to give them a bit of a boost. The problem is that many begin to show rapid acceleration of their Androgenetic Alopecia=AGA. From what you have written it seems the testosterone may have accelerated your loss and you may have used up a few life cycles each of which would normally be about 5 years of active growth. Your ferritin is certainly very good and even a drop to 40 should not be an issue. For my postmenopausal women I prescribe Dutasteride ( Avodart) which can lower your DHT by 80 to 90%. I also prescribe spironolactone 25mg to 100mg daily as tolerated.
 Dutasteride blocks formation of DHT and increases your testosterone by 15% . ( a newer treatment with practically no side effects) This works similar to Propecia in men
 Spironolactone has been the standard method or blocking the androgen receptor site in women for over 40 years. It is a diuretic used for patients with hight blood pressure but also blocks the androgen receptor site- in women this helps prevent increased facial hair-acne and AGA

If you have inherited the baldness genes from either your mother or father and are carrying genes which will cause AGA then any amount of DHT hormone can make the hairs grow old and show a thinning scalp. You can not change your genes so the only thing left is to prevent DHT from getting to the Androgen receptors on your hair follicles. Avodart and Spironolactone are the medications I use.  If you were to try an different HRT I'd suggest Yaz since the progestin in it does not have an androgen effect.

---------- FOLLOW-UP ----------

QUESTION: I did not mention in my previous post that I have Hashimotos thyroiditis and was not on meds for 2 yrs. Started them slowly worked up to 120 grains of erfa natural dessicated thyroid. New dr said this was too high , although I felt better than I had in a long time. He recommended that I lower the dose to 60 grains(mg)  This was in mid May,2010. In mid July my hair was falling out insanely, I had ringing & loss of hearing, extreme fatigue, and my body literally crashed.. Any loud noise I had exaggerated startled reflex to.  I could not tolerate any form of stress or confrontation, felt sick and nauseated from this.
As I stated previously, I had stopped the bioidenticals as well. 2 wks afterwards, my hair started falling out. I dont know if this was coincidental, or it was the cause. I am wondering if my thyroid meds could be too low or could it be that I cannot tolerate this specific med.  I have tried to bump them back up again slowly, 1/4 grain at a time but it seemed my body could not tolerate it at the time. I would get too anxious.

Seems as if nothing I tried at the time was effective. I am now on 90 mg of Erfa. hair loss continues. Years ago I was on Synthroid,and had some shedding in the beginning as I adjusted to the meds, then it grew back and I was fine.

Any clues into this nightmare would be much appreciated! I am consumed by this constant reminder that my body is not well:(


Hashimoto's Thyroiditis is certainly a common cause of hair loss in patients who have the disease. Hypo or HyperThyroidism can cause hair loss and Hashimoto's can do both as well as the fact the treatment you have described also mimics both Hypo and Hyper Thyroidism. When the hairs are being stimulated to grow excessively or if the stimulus fluctuate the hairs change their growth cycles and fall out as a Telogen Effluvium. Your general feeling or anxiety and or fatigue represent the extremes of what thyroid levels can do to how you feel generally- the hairs are experiencing the same thing and may just give up growing and start over in a new growth cycle. IF this continues for too long a time you can use up the life cycles those hairs were programmed to have. I discuss this in Chapter 4 of my book "Hair Loss Answers" under "Stress"
 The reasons for the loss are already described by you. The treatment is to find a treatment which you can tolerate that keeps you on a constant level of hormonal stimulation rather than riding a roller coaster. This is something you will have to work out with your Endocrinologist.
In most cases of telogen effluvium, the hair follicles recover and soon shift back to the regular growth cycle.

However, repeated instances of telogen effluvium can result in premature hair loss in people predisposed to lose their hair late in life. The average growth cycle of a hair follicle takes about five years, but each follicle is “genetically programmed” for only a limited number of growth cycles. For example, if a particular hair follicle were “genetically programmed” for only ten growth cycles, after about fifty years that follicle would stop producing new hairs. When all the follicles at the hairline or crown of the head are “genetically programmed” this way, a receding hairline or bald spot appears after all the growth cycles for the follicles in those areas have been cycled through.

Each incidence of telogen effluvium uses up one “life” of the affected hair follicles. So instead of having a receding hairline or bald spot at age fifty, the hair loss may occur a few years earlier. This is not a significant issue if telogen effluvium occurs once or twice in a lifetime; however, accelerated hair loss can result from repeated severe stressful events, if each instance triggers a new round of telogen effluvium."

Hair Loss

All Answers

Answers by Expert:

Ask Experts


Peter J. Panagotacos, <B>M.D.</B>


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website

©2016 All rights reserved.